Alert archive / Wyoming / High Wind Watches in 2020
High Wind Watch 3, NWS Cheyenne, WY
NWS Cheyenne, WY issued this high wind watch at Jan 5, 2020, 1:21 PM MST for Platte County, Wyoming. It took effect at Jan 6, 2020, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 5, 2020, 1:21 PM MST (20:21 UTC)
- In effect from
- Jan 6, 2020, 5:00 AM MST
- Expired
- Jan 6, 2020, 2:34 AM MST
- In force
- Issued by
- NWS Cheyenne, WY
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1982 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
794 WWUS75 KCYS 052021 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 121 PM MST Sun Jan 5 2020 ...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH TUESDAY... WYZ106-110-116>118-061200- /O.UPG.KCYS.HW.A.0002.200106T0300Z-200107T1500Z/ /O.NEW.KCYS.HW.W.0002.200106T0300Z-200107T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 121 PM MST Sun Jan 5 2020 ...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range, South Laramie Range Foothills and Central Laramie County Counties. * WHEN...From 8 PM this evening to 8 AM MST Tuesday. * TIMING...Until 7 AM MST Sunday. * WINDS...West 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ107-061200- /O.NEW.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/ East Platte County- Including the cities of Wheatland and Guernsey 121 PM MST Sun Jan 5 2020 ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...East Platte County County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ WM
2 follow-up statements
749 WWUS75 KCYS 060456 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 956 PM MST Sun Jan 5 2020 ...HIGH WINDS EXPECTED TO REDEVELOP LATE TONIGHT THROUGH TUESDAY... WYZ106-110-116>118-061700- /O.CON.KCYS.HW.W.0002.000000T0000Z-200107T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 956 PM MST Sun Jan 5 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts up to 75 mph expected. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range, South Laramie Range Foothills and Central Laramie County Counties. * WHEN...From 8 PM this evening to 8 AM MST Tuesday. * TIMING...Until 7 AM MST Sunday. * WINDS...West 40 to 50 MPH with gusts up to 70 MPH. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL IMPACTS...Blowing snow will be an issue near the mountains, reducing visibilities around one half mile with gusts over 65 MPH possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ WYZ107-061700- /O.CON.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/ East Platte County- Including the cities of Wheatland and Guernsey 956 PM MST Sun Jan 5 2020 ...HIGH WIND WATCH REMAINS IN EFFECT FROM 5 AM MST MONDAY THROUGH TUESDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...East Platte County County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Widespread power outages are possible. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
242 WWUS75 KCYS 060934 NPWCYS URGENT - WEATHER MESSAGE National Weather Service Cheyenne WY 234 AM MST Mon Jan 6 2020 ...STRONG WIND GUSTS TO 65 MPH LIKELY THIS MORNING AND AFTERNOON. GUSTY WINDS WILL CONTINUE THROUGH TUESDAY MORNING... WYZ107-071200- /O.UPG.KCYS.HW.A.0003.200106T1200Z-200107T1500Z/ /O.EXB.KCYS.HW.W.0002.200106T1100Z-200107T1500Z/ East Platte County- Including the cities of Wheatland and Guernsey 234 AM MST Mon Jan 6 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 8 AM MST TUESDAY... The National Weather Service in Cheyenne has issued a High Wind Warning, which is in effect until 8 AM MST Tuesday. The High Wind Watch is no longer in effect. * WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible. * WHERE...East Platte County County. * WHEN...From late tonight through Tuesday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Secure loose outdoor items. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. A High Wind Warning means a hazardous high wind event is expected or occurring. Sustained wind speeds of at least 40 mph or gusts of 58 mph or more can lead to property damage. && $$ WYZ106-110-116>118-071200- /O.CON.KCYS.HW.W.0002.000000T0000Z-200107T1500Z/ Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-South Laramie Range- South Laramie Range Foothills-Central Laramie County- Including the cities of Bordeaux, Arlington, Elk Mountain, Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, Horse Creek, and Cheyenne 234 AM MST Mon Jan 6 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY... * WHAT...West winds 40 to 50 mph with gusts of 60 to 75 mph possible. * WHERE...Central Laramie Range and Southwest Platte County, North Snowy Range Foothills, South Laramie Range, South Laramie Range Foothills and Central Laramie County Counties. * WHEN...Until 7 AM MST Sunday. * IMPACTS...Blowing snow will be an issue near the mountains, reducing visibilities around one half mile with gusts to 75 MPH possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ LYONS
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Jan 5, 10:26 AM MST, 2 hours 55 minutes earlier.
Area forecast discussion, Jan 5, 10:26 AM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 AM MST Sun Jan 5 2020
.SHORT TERM...(Today and tonight)
Issued at 255 AM MST Sun Jan 5 2020
Headline Changes...
High Wind Warnings Cancelled and replaced with high Wind Watches
for the Gap areas.
Winter Weather Advisory for SW Carbon County.
High winds have subsided across much of the area this morning as
the frontal boundary has now pushed south. Winds for the most part
behaved as expected but criteria gusts were hit or miss in certain
areas. Gradients will continue to weaken overnight before
resurging again tomorrow afternoon ahead of another shortwave
trough. The jet energy aloft will be weaker with this second
shortwave however lower level gradients will be stronger and this
will favor the gap areas to start with some spill over possible
into the surrounding plains early Monday morning. High Wind
Watches are now in effect for the gap areas plus Laramie County.
Temperatures will be a bit cooler thanks to the front that moved
through with highs only in the 30s for most.
Further to the west the trough and northwest flow will bring some
orographic snow to the sierras and the snowys through Tuesday
morning. A Winter Weather Advisory is now in place for the Sierra
Madres for 6 to 10 inches. Temps across this area should struggle
to make it out of the 20s with the cold high pressure staying put
through the short term.
.LONG TERM...(Monday through Saturday)
Issued at 255 AM MST Sun Jan 5 2020
An unsettled period lies ahead for the extended. We begin Tuesday
morning with the tail end of a gap wind event, with wind
progressively diminishing over the course of the morning hours as an
upper level shortwave pulse passes through the region. Upper level
flow turns zonal by midday with partly cloudy conditions under a
mild temperature regime. Temps increase again Wednesday across the
High Plains as healthy downsloping winds continue across the Laramie
Range and adjacent foothills. Winds pulse upwards again late
Wednesday/early Thursday as surface gradients tighten and subsidence
increases ahead of a disturbance aloft moves into the region from
the west and northwest. Winds ahead of this system do not look High
Wind Warning worthy at this time, but of course, will keep an eye on
it.
The disturbance aloft mentioned above will bring a chance of
precipitation first to the mountains Wednesday, with chances
spreading across the region from west to east Thursday. The
associated cold front will pass overnight Wednesday. This will
result in Thursday's high temperatures coming back down to about
normal for this time of year.
The next chance for precipitation, increased winds, and warming
temperatures for the High PLains comes Saturday as the next
disturbance aloft begins its journey across the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday morning)
Issued at 1026 AM MST Sun Jan 5 2020
VFR expected through the period at all terminals with increasing
high clouds. Generally light winds across the area into this evening
then winds expected to increase overnight across the se wy terminals
with gusts over 30 kts especially towards morning.
&&
.FIRE WEATHER...
Issued at 255 AM MST Sun Jan 5 2020
.DISCUSSION...
No fire weather concerns at this time. Cool conditions and high RH will
prevail through the period making fire conditions unlikely.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 5 PM this afternoon to 6 PM MST
Monday for WYZ112.
High Wind Watch from this evening through Tuesday morning for
WYZ106-110-116>118.
NE...None.
&&
SHORT TERM...AL
LONG TERM...AB
AVIATION...RE
FIRE WEATHER...ALHazardous weather outlook, Jan 5, 3:24 AM MST, 9 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 324 AM MST Sun Jan 5 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>111-113-115>119-061030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Upper North Platte River Basin-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 324 AM MST Sun Jan 5 2020 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT High Winds are expected to develop this afternoon and evening continuing through Tuesday morning. A High Wind Watch is in place for portions of eastern Wyoming. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. WYZ112-114-061030- Sierra Madre Range-Snowy Range- 324 AM MST Sun Jan 5 2020 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT Mountain snow is expected late tonight through Tuesday. Snow may be heavy at times with accumulations of 6 to 10 inches expected. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 5, 2:28 AM MST | High Wind Watch | CYS | Albany, Carbon, Laramie, Platte | 11 hr |
| Jan 5, 2:33 AM MST | Winter Weather Advisory | CYS | Albany, Carbon | 39 hr |
| Jan 5, 1:21 PM MST | High Wind Warning | CYS | Albany, Carbon, Laramie, Platte | 56 hr |
Nearby
High Wind Watches in Wyoming, 2020Every high wind watch in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.